Methamphetamine Overdose: Signs, Symptoms, And Treatment Options
Medically reviewed byDr. Richard Foster, LICDC-CS
March 28, 2019
Meth is a dangerous stimulant that can lead to fatal overdose. Signs of meth overdose include chest pain, seizure, and coma. Inpatient dual diagnosis treatment is available for those struggling with meth abuse and addiction.
Meth is the second most commonly abused drug worldwide. Like most drugs, abusing methamphetamine can lead to an overdose.
Meth is addictive, and can quickly result in a tolerance to the drug. When a person uses meth regularly, their body builds up a tolerance. They require larger and larger doses of the drug to get the same high, which can lead a person to ingest a toxic amount of the drug (overdose).
It can be difficult to tell the difference between a symptom of meth abuse (such as twitching) and signs of a meth overdose. Meth overdose symptoms include extreme agitation, sweating, seizure, and chest pain. Knowing the specific signs of a meth overdose could save a person’s life.
What Is A Methamphetamine Overdose?
When a person ingests large amounts of meth, their nervous system becomes overstimulated. This overstimulation manifests as symptoms of meth abuse, including hyperactivity, paranoia, and aggression.
Taking large amounts of meth can also lead to an overdose. Meth overdose occurs when a person ingests such a large amount, they have a toxic reaction and their body shuts down.
Get treatment when
and how you need it.
Meth overdose causes a person to overheat, which can lead to stroke, heart attack, and kidney failure. In 2017, more than 10,000 Americans died from overdoses as a result of stimulants like meth.
What Happens When You Use Meth?
Methamphetamine is a central nervous system stimulant that causes the body and brain to speed up. Meth creates an energetic and euphoric high, and makes a person feel aroused and alert.
Abusing this powerful stimulant can lead to major physical and mental consequences. Meth significantly alters the way a person’s brain works, and can cause hallucinations, paranoia, and violent behavior.
Meth is usually diluted or “cut” with various chemicals, including toxins like acetone and drain cleaner. When a person abuses this drug, the unknown additives are absorbed into the body. These toxins can also contribute to overdose symptoms such as tremors and overheating.
Methamphetamine Binges And Overdose
The high of meth can last for hours, but this drug is linked to a difficult comedown period. People may ingest large amounts of meth in order to keep the high going. Sometimes people go on a meth binge, called a “run.”
Runs can last for several days, and people usually go without sleep or food for the duration. This can cause various issues within the body, including neurological damage. During a binge, so much meth is in a person’s system that they may experience an overdose.
People may also try to treat the difficult “crash” period of meth with depressants like alcohol. Taking alcohol with meth increases the risk of overdose.
Signs And Symptoms Of A Meth Overdose
When a person overdoses on meth, their body can experience serious physical consequences, including organ failure.
One of the first things that happens during a meth overdose is an elevated body temperature. Because the nervous system is stimulated, the body overheats and a person may be flushed and sweaty.
Additional signs and symptoms of meth overdose include:
- hot skin
- extreme sweating
- chest pain
- change in mental ability
- body tremors or spasms
- labored breathing
- psychosis (including hallucinations, aggression, and paranoia)
Stimulant drug overdoses have increased 30 percent in recent years. If you or someone around you is experiencing symptoms of a meth overdose, call 911 immediately.
How Do You Treat A Meth Overdose?
A methamphetamine overdose can be fatal and should be treated promptly by medical professionals.
First responders and emergency room workers may treat a meth overdose with medication, including benzodiazepines and antipsychotics. If a person does not respond to sedation, medical professionals may administer a beta/alpha-blocker.
Meth overdose can also cause a stroke or heart attack. If a person experiences a stroke, treatment includes restoring blood flow to the brain. If a meth overdose causes a heart attack, first responders will attempt to restore blood flow to the heart.
Meth Dependence, Withdrawal, And Detox
When a person uses meth regularly, their body becomes dependent on the substance and requires the drug to function normally. Stopping use suddenly can lead to withdrawal.
Withdrawal symptoms can be uncomfortable, and may include strong cravings for the drug. This withdrawal period can make it difficult to stop using meth for good, but many people have found help through addiction treatment and medical detox programs.
Drug detoxification can be a helpful “next step” after a meth overdose. In medical detox programs, people suffering from meth addiction are provided with support and medication-assisted treatment therapies.
Meth Addiction Treatment Options
More than 1 million Americans report using meth in the last year, and stimulant overdoses are on the rise. If a person survives a meth overdose, it’s vital that they have access to effective addiction treatment.
People struggling with meth addiction may also be suffering from a mental health disorder. Meth can cause extreme changes to a person’s brain, resulting in a mood disorder or psychotic episode.
Dual diagnosis treatment programs exist across the U.S., and specialize in treating those who are battling both addiction and a mental health condition. Inpatient treatment programs offer detox programs, 12-step therapy, nutrition and wellness support, and individual counseling.
To learn more about methamphetamine overdose, or to find a rehab center near you, contact one of our treatment specialists today.Article Sources
MedlinePlus - Methamphetamine
National Institute on Drug Abuse - What is methamphetamine?
National Institute on Drug Abuse - What are the long-term effects of methamphetamine abuse?
U.S. National Library of Medicine, National Institutes of Health - Methamphetamine
U.S. National Library of Medicine, National Institutes of Health - Methamphetamine Toxicity
U.S. National Library of Medicine, National Institutes of Health - Outcome of treatment in patients with methamphetamine poisoning in an Iranian tertiary care referral center
Centers for Disease Control and Prevention - Other Drugs